Wyoming, 2008

High Wind in Wyoming, December 27 to 28, 2008

December 27 to 28, 2008 · NWS RIW · 3 events in 3 counties and zones

Strong westerly flow produced high wind in the Absaroka Range while a strengthening pressure gradient induced high wind in central Wyoming. An automated sensor over Chief Joseph Pass along State Highway 296 recorded sustained wind speeds of 50 to near 70 mph during the evening of Saturday, December 27.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong westerly flow produced high wind in the Absaroka Range while a strengthening pressure gradient induced high wind in central Wyoming. An automated sensor over Chief Joseph Pass along State Highway 296 recorded sustained wind speeds of 50 to near 70 mph during the evening of Saturday, December 27. After a lull, the wind again increased at this site early Sunday afternoon, December 28, registering a sustained speed of 64 mph. Sustained wind of 40 to 44 mph was recorded along U.S. Highway 20/26 near Hiland early Sunday afternoon. At the same time, a peak gust to 73 mph was recorded at Fales Rock RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 3:24 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 27, 3:24 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MST SAT DEC 27 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY
MODELS REMAIN IN FAIRLY GOOD AGREEMENT ON ACTIVE WX PATTERN ACROSS
WYOMING. SHORTWAVE RIDGING ALOFT TO BE REPLACED BY MOIST ZONAL
FLOW ON SUNDAY. THIS MOISTURE IN THE STRONG ZONAL FLOW WILL
RESULT IN PLENTY OF SNOW IN THE WESTERN MOUNTAINS AND INCREASE IN
SFC WINDS ACROSS MOST LOWER ELEVATIONS EAST OF THE DIVIDE.

FIRST...WEST OF THE DIVIDE. THIS AREA WILL BE AIDED BY GOOD
ISENTROPIC LIFT AND DEEP MOISTURE. HAVE TO BELIEVE SNOWFALL WILL
BE CONTINUOUS IN THE WESTERN MOUNTAINS AND MOST OF YELLOWSTONE
NATL PARK SUNDAY INTO MONDAY AND POSSIBLY TUESDAY. MODELS SHOW
GENEROUS QPF OVER THIS REGION...INCLUDING THE WESTERN VALLEYS. HARD
TO NAIL DOWN SNOW AMOUNTS AT THIS TIME...BUT WILL LIKELY REACH
WARNING CRITERIA FROM THE TETONS TO PARTS OF SALT AND WIND RIVER RANGES.
THEREFORE...WILL ISSUE WINTER STORM WATCH FOR MOST OF WESTERN WYOMING
BEGINNING SUNDAY AFTERNOON. ISENTROPIC LIFT SHOULD WEAKEN BY LATE MONDAY
ACROSS WESTERN WY.

AT THE SAME TIME...A VERY SUBSTANTIAL WIND EVENT LOOKS TO BE
DEVELOPING IN THE FAVORABLE WIND PRONE AREAS OF THE RIVERTON CWA.
A PRONOUNCED UPPER LEVEL JET WILL PUT MOST OF NORTHERN AND CENTRAL
WY IN FAVORABLE HIGH WIND SCENARIO...ALTHOUGH STRONGEST WINDS
LOOK TO MIX DOWN SUNDAY NIGHT AND MONDAY. HOWEVER...GOOD DOWNWARD
FORCING BEGINS DURING THE DAY SUNDAY AS REGION IS UNDER INFLUENCE
OF RIGHT FRONT QUADRANT OF H3 JET. THIS IS WHEN 110-120KT JET
NOSES INTO NORTHERN WY. H7 WINDS ARE EVEN MORE IMPRESSIVE BY
EARLY MONDAY...SPCLY FROM THE MONTANA/WYOMING BORDER TO THE CODY
FOOTHILLS. IN FACT...WILL UPGRADE HIGH WIND WATCH TO HIGH WIND
WARNING FOR ABSAROKAS AND CODY FOOTHILLS BEGINNING THIS EVENING.
CURRENT OBS AND WIND PROFILE WILL KEEP WINDS NEAR OR ABOVE CRITERIA
THIS EVENING AND MOST OF TONIGHT FOR THOSE AREAS.

WIND DIRECTION EVEN BECOMES MORE FAVORABLE BY SUNDAY AFTERNOON INTO
MONDAY FOR HIGH WIND EVENT FROM SOUTHERN WIND RIVER MOUNTAINS TO
KCPR. ALTHOUGH WILL HIT WINDS HARD ACROSS THESE WIND PRONE AREAS
TONIGHT AND EARLY SUNDAY...WILL GO EVEN STRONGER BY SUNDAY AFTN
AND HOIST A HIGH WIND WATCH. THIS WATCH WILL ALSO INCLUDE THE
ABSAROKA RANGE AND CODY. OVERALL...ALL MODELS SUPPORT THIS
SCENARIO. MOST OF WIND RIVER BASIN SHOULD BE SHELTERED FROM THESE
STRONG WINDS THROUGH SUNDAY...BUT MONDAY COULD BE DAY INVERSION IS
BROKEN RESULTING IN WINDY DAY JUST ABOUT EVERYWHERE.

OTHERWISE...IT WILL BE DRY EAST OF THE DIVIDE WITH THE EXCEPTION
OF THE BIG HORN MOUNTAINS. RH FIELDS SUPPORT PTCLDY TO MOCLDY
SKIES EAST OF THE DIVIDE INTO TUESDAY. HOWEVER...THE LOWER
ELEVATIONS COULD BE MOCLR AT TIMES SUNDAY AND SUNDAY NIGHT DUE TO
THE DOWNWARD FORCING/DRYING. AND WITH THE EXCEPTION OF THE WESTERN
MOUNTAINS...TEMPS WILL BE AT OR ABOVE NORMAL THROUGH TUESDAY
WITH THE DOWNSLOPING WINDS ACROSS THE RIVERTON CWA.

WILL LET LATER SHIFTS ADJUST TIMING OF WIND AND SNOW AMOUNTS IF
NECESSARY. THIS WILL HAVE TO BE THE CASE FOR THE HIGH WIND WARNING
IN ZONES 2-3...SPCLY SINCE WARNING WILL LIKELY NEED TO BE EXTENDED.
OTHERWISE...HIGHLIGHTS WILL BE OUT BY LATE THIS AFTN.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
FORECAST FOR THIS PERIOD WEIGHTED HEAVILY TOWARD THE
ECMWF...ESPECIALLY IN THE LATER HALF OF THE PERIOD. OMEGA BLOCK
REMAINS OVER THE NORTH CENTRAL PACIFIC AND BERING SEA THROUGH THE
PERIOD WITH STRONG PROGRESSIVE ZONAL FLOW OVER THE U.S. GFS
OPERATIONAL BECOMES INCREASINGLY OUT OF PHASE WITH GEFS MEAN AND
ECMWF AS IT ATTEMPTS TO SPLIT SHORTWAVE ENERGY AROUND TOP OF
BERING SEA RIDGE AND DOWN WEST COAST OF NORTH AMERICA RATHER THAN
THIS ENERGY TAKING THE PATH OF LEAST RESISTANCE BY UNDERCUTTING
THIS RIDGE. THEREFORE GFS BRINGS A MUCH STRONGER SHORTWAVE ACROSS
AREA THURSDAY. FEW CHANGES MADE TO GOING FORECAST WITH HIGH CHANCE
OR LIKELY POPS MAINTAINED ACROSS THE WESTERN MOUNTAINS THROUGH THE
PERIOD...WITH THE LOW-END POPS BEHIND SHORTWAVE PASSAGE TUESDAY
AND THE HIGH-END POPS AHEAD OF AND WITH SHORTWAVE PASSAGE
WEDNESDAY AND WEDNESDAY NIGHT. THIS NEXT SHORTWAVE IS EXPECTED TO
DRIVE A COLD FRONT INTO NORTHERN WYOMING THURSDAY WITH SOME LOW
POPS ACROSS THE NORTHERN BIG HORN BASIN THROUGH JOHNSON COUNTY.
ECMWF SHOWS STRONG WARM AIR ADVECTION ALONG WITH DRYING IN THE
WEST FRIDAY AND SATURDAY. HOWEVER FORECAST WAS WEIGHTED MORE
TOWARD EARLY JANUARY CLIMATOLOGY MAINTAINING HIGH CHANCE POPS
ACROSS THE WEST WITH NEAR OR SLIGHTLY ABOVE SEASONAL TEMPERATURES
AND BREEZY TO WINDY CONDITIONS EAST OF THE DIVIDE.

&&

.AVIATION...
WIDESPREAD LIGHT TO MODERATE SNOW WILL CONTINUE FAR WESTERN
MOUNTAINS AND VALLEYS TONIGHT. THE ASSOCIATED IFR CONDITIONS WILL
IMPACT KJAC TONIGHT THROUGH SUNDAY. AREAS OF MVFR CONDITIONS IN
LIGHT SNOW ARE EXPECTED FARTHER TO THE EAST...IMPACTING KBPI AND
KPNA TONIGHT AND SUNDAY. VFR CONDITIONS WILL PREVAIL EAST OF THE
DIVIDE. STRONG TO VERY STRONG WEST/SOUTHWEST WIND WILL CONTINUE OVER
THE HIGHER TERRAIN OF WESTERN WYOMING...IN THE LEE OF THE ABSAROKA
MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM JUST NORTHEAST OF KRKS
TO KCPR. LCL BLOWING SNOW WILL REDUCE VISIBILITY AND CREATE BRIEF
WHITEOUT CONDITIONS.

&&

.FIRE WEATHER...
A STRONG STORM SYSTEM CONTINUES TO PUSH TOWARD WYOMING. SNOW AND
WIND WILL INCREASE ACROSS THE RIVERTON CWA BY SUNDAY AND CONTINUE
INTO MONDAY. MORE HEAVY MOUNTAIN SNOW CAN BE EXPECTED WEST OF THE
DIVIDE. HOWEVER...THERE WILL BE NO IMPACT TO FIRE WEATHER DURING
THIS PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
WYZ019-020-022-030.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
FOR WYZ001-012>015-023-024.

HIGH WIND WARNING UNTIL 5 PM MST SUNDAY FOR WYZ002-003.

&&

SHORT TERM...KPL
LONG TERM...TEAM RIVERTON
AVIATION...CHURCH
FIRE WEATHER...KPL
Hazardous weather outlook, Dec 27, 3:48 PM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MST SAT DEC 27 2008

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
348 PM MST SAT DEC 27 2008

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND THE CODY
FOOTHILLS THIS EVENING THROUGH SUNDAY MORNING...
...WINTER STORM WATCH FOR THE WESTERN MOUNTAINS...JACKSON HOLE AND
STAR VALLEYS SUNDAY MORNING THROUGH MONDAY MORNING...
...HIGH WIND WATCH FOR EASTERN SWEETWATER COUNTY AND NATRONA COUNTY
MIDDAY SUNDAY THROUGH MIDDAY MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SUSTAINED WEST WIND RANGING FROM 35 TO 50 MPH WILL DEVELOP THIS
EVENING ACROSS THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WITH
WIND GUSTS BETWEEN 65 AND 80 MPH ARE EXPECTED THROUGH SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG AND MOIST FLOW OF PACIFIC AIR WILL BRING PERIODS OF LIGHT TO
MODERATE SNOW TO WESTERN WYOMING SUNDAY THROUGH MONDAY. SIGNIFICANT
SNOWFALL AMOUNTS ARE POSSIBLE. THE HEAVIEST SNOWFALL WILL LIKELY
OCCUR SUNDAY AND SUNDAY NIGHT. 10 TO 15 INCHES OF SNOW IS POSSIBLE BY
MONDAY EVENING OVER THE TETONS AND THE NORTHERN SALT RIVER RANGE.
LESSER AMOUNTS OF 8 TO 12 INCHES COULD OCCUR ACROSS THE SOUTHERN SALT
RIVER...NORTHERN WIND RIVER AND WYOMING RANGES. LOCATIONS IN THE
JACKSON AND STAR VALLEYS WILL LIKELY A TOTAL OF 3 TO 7 INCHES OF SNOW
BY MONDAY EVENING.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 MPH WILL BE POSSIBLE
FROM THE GREEN MOUNTAINS TO THE CASPER AREA THIS AFTERNOON AND SUNDAY
AFTERNOON. THESE WINDS WOULD IMPACT TRAVEL ALONG HIGHWAYS 220 AND
287.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS IN THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS THIS EVENING THROUGH SUNDAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
December 27, 6:45 PM MST to December 28, 2:30 PM MST
Where
Absaroka Mountains forecast zone
Measured
58 kt (67 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
December 28, 8:50 AM MST to 3:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
December 28, 12:45 PM MST to 1:45 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142158, 142159, 142160.